Witts Theorem in Finite Dimensions

  • Herbert Gross
Part of the Progress in Mathematics book series (PM, volume 1)


Witt’s Theorem tells that any isometry between subspaces in a finite dimensional space E can be extended to an element of the orthogonal group of E. Geometric algebra in finite dimensions pivots on this theorem. Much of the effort put in this book has been aimed at discovering and proving analogous theorems in countable dimension. In this chapter we discuss the finite dimensional case.


Orthogonal Group Finite Dimension Geometric Algebra Symmetric Bilinear Form Finite Dimensional Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References to Chapter XV

  1. [1]
    C. Arf, Untersuchungen über quadratische Formen in Körpern der Charakteristik 2. J. reine angew. Math. 183 (1941) 148–167.MathSciNetGoogle Scholar
  2. [2]
    A. Bak, On modules with quadratic forms. Contained in Springer Lecture Notes, vol. 108 (1969) 55–66. Springer Verlag, Heidelberg.Google Scholar
  3. [3]
    N. Bourbaki, Formes sesquilinéaires et formes quadratiques. Hermann Paris 1959.Google Scholar
  4. [4]
    C. Chevalley, The algebraic theory of spinors. Columbia University Press, New York 1954.Google Scholar
  5. [5]
    H. Gross, Formes quadratiques et formes non traciques sur les espaces de dimension dénombrable. Bull. Soc. Math. de France Mémoire 59 (1979).Google Scholar
  6. [6]
    M. Kneser, Witts Satz für quadratische Formen über lokalen Ringen. Nachrichten der Akademie der Wissenschaften, Göttingen (1972) 195–203.Google Scholar
  7. [7]
    V. Pless, On Witt’s theorem for nonalternating symmetric bilinear forms over a field of characteristic 2. Proc.Amer. Math. Soc. 15 (1964) 979–983.MathSciNetMATHGoogle Scholar
  8. [8]
    On the invariants of a vector subspace of a vector space over a field of characteristic two. Proc. Amer. Math. Soc. 16 (1965) 1062–1067.MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    H.G. Quebbemann, R. Scharlau, W. Scharlau, M. Schulte, Quadratische Formen in additiven Kategorien. Bull.Soc. Math. de France 48 (1976) 93–101.MathSciNetMATHGoogle Scholar
  10. [10]
    H. Reiter, Erzeugbarkeit dyadischer orthogonaler Gruppen durch Spiegelungen. J. Algebra 47 (1977) 313–322.MathSciNetCrossRefMATHGoogle Scholar
  11. [11]
    H. Reiter, Witt’s theorem for noncommutative semilocal rings. J. Algebra 35 (1975) 483–499.MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    G.E. Wall, On the conjugacy classes in the unitary, symplectic, and orthogonal groups. J. Australian Math. Soc. 3 (1963) 1–62.CrossRefMATHGoogle Scholar
  13. [13]
    E. Witt, Theorie der quadratischen Formen in beliebigen Körpern. J. reine angew. Math. 176 (1937) 31–44.Google Scholar

Copyright information

© Springer Science+Business Media New York 1979

Authors and Affiliations

  • Herbert Gross
    • 1
  1. 1.Mathematisches InstitutUniversität ZürichZürichSwitzerland

Personalised recommendations